Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 84, NWS St. Louis, MO

July 29, 2010Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 29, 2010, 1:59 AM CDT for Boone County, Callaway County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2010, 1:59 AM CDT (06:59 UTC)
Expired
Jul 29, 2010, 8:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:00 AM CDTFLASH FLOOD1 S Centralia, MOWATER RESCUE ON ROUTE Z JUST SOUTH OF CENTRALIA. MULTIPLE REPORTS OF WATER OVER ROADWAYS BETWEEN CENTRALIA AND HALLSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WGUS53 KLSX 290659
FFWLSX
MOC019-027-291300-
/O.NEW.KLSX.FF.W.0084.100729T0659Z-100729T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
159 AM CDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...

* UNTIL 800 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. BETWEEN ONE AND FOUR INCHES OF RAIN HAS FALLEN IN THE 
  PAST TWO HOURS OVER NORTHEASTERN BOONE AND NORTHWESTERN CALLAWAY 
  COUNTIES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CENTRALIA...COLUMBIA...HALLSVILLE...MURRY...HATTON AND STURGEON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3907 9211 3906 9198 3882 9198 3882 9240
      3924 9240 3924 9211

$$

BYRD
2 follow-up statements
699 
WGUS73 KLSX 290955
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
455 AM CDT THU JUL 29 2010

MOC019-027-291300-
/O.CON.KLSX.FF.W.0084.000000T0000Z-100729T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALLAWAY MO-BOONE MO-
455 AM CDT THU JUL 29 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN BOONE AND
NORTHWESTERN CALLAWAY COUNTIES UNTIL 800 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH WERE OVER THE AREA HAVE DISSIPATED.  
HOWEVER...RADAR ESTIMATED BETWEEN 2 AND 5 INCHES OF RAIN FELL ACROSS 
PARTS OF BOONE AND CALLAWAY COUNTIES EARLIER IN THE NIGHT...CAUSING 
FLASH FLOODING. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING IN NORTHWESTERN BOONE COUNTY ALONG ROUTE Z 
FROM CENTRALIA SOUTHWARD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
CENTRALIA...COLUMBIA...HALLSVILLE...MURRY...HATTON AND STURGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 3907 9211 3906 9198 3882 9198 3882 9240
      3924 9240 3924 9211

$$

BYRD
331 
WGUS73 KLSX 291254
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 AM CDT THU JUL 29 2010

MOC019-027-291306-
/O.EXP.KLSX.FF.W.0084.000000T0000Z-100729T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALLAWAY MO-BOONE MO-
754 AM CDT THU JUL 29 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN BOONE AND
NORTHWESTERN CALLAWAY COUNTIES WILL BE ALLOWED TO EXPIRE AT 800 AM
CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3907 9211 3906 9198 3882 9198 3882 9240
      3924 9240 3924 9211

$$

BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:48 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 11:48 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 PM CDT WED JUL 28 2010

.DISCUSSION...
/340 PM CDT WED JUL 28 2010/

FCST FOCUS FOR SHORT TERM WILL BE POPS FOR TONIGHT AND TOMORROW.
THEN...FOCUS WILL TURN TO TEMPS THRU THE END OF THE WEEK BEFORE AN
MCS THAT MAY AFFECT THE AREA ON FRI INTO SAT.

CDFNT OVER SRN IA AND CNTL IL WILL CONTINUE TO PUSH SWD TONIGHT WITH
TSRA ALONG/AHEAD OF THIS FNT AND PULSE TSRA ACROSS THE SRN HALF OF
THE CWA. MDLS AGREE WELL WITH THIS CONVECTION DIMINISHING THIS EVE
AND SHUD BE NEARLY GONE BY MIDNIGHT. SOME TSRA MAY BE POSSIBLE AGAIN
THURS ACROSS THE SRN PORTIONS OF THE CWA WHERE THE FNT WILL BE IN
THE MORNING. THIS CHANCE SHUD BE SHORT LIVED AS THE FNT CONTINUES TO
PUSH SWD.

THIS FNT WILL TRY TO LIFT BACK NWD AS A WRMFNT THURS NIGHT. MDLS
SUGGEST MCS DEVELOPMENT ACROSS THE NRN PLAIN ON THURS AND
PROPAGATING SEWD ALONG THIS BNDY...REACHING THE CWA SOMETIME ON FRI.
MDLS DIFFER EXACTLY WHERE THIS BNDY WILL BE AS THE MCS REACHES THE
CWA...BUT SHUD BE ACROSS THE WRN COUNTIES. TSRA CHANCES WILL SPREAD
ACROSS THE REMAINDER OF THE CWA FRI NIGHT INTO SAT.

THE SECOND HALF OF THE WEEKEND IS EXPECTED TO BE DRY.  TRENDED TWD
THE ECMWF WITH STRONG GEM SUPPORT FOR THE EXTD. MDLS PROG THE NEXT
CDFNT TO AFFECT THE CWA AS EARLY AS LATE MON NIGHT.

FOR TEMPS...TRENDED TWD THE COOLER MOS/MDL GUIDE THRU FRI AND BEGAN
SLOW WARMING TREND ON SAT. WENT WITH A PERSISTENCE FCST UNTIL MON
WITH MDLS SUGGESTING WARM TEMPS ON MON AHEAD OF THE CDFNT. CURRENT
FCST BRINGS HEAT INDEX VALUES AROUND THE 100 DEGREE MARK. THESE
VALUES MAY BE HIGHER DEPENDING UPON DEWPOINTS. CURRENT DEWPOINT FCST
IS ON THE CONSERVATIVE SIDE WITH ECMWF DEPICTING RATHER DRY SFC
RIDGE SETTLING OVER PLACE.

TILLY

&&

.AVIATION...
/1136 PM CDT WED JUL 28 2010/

COMPLEX OF TSRA IS MOVING SSWWD OVR CNTRL/NERN MO AND EXPECT IT TO
MOVE THROUGH KCOU WITH A BRIEF IFR VSBYS/CIGS IN +RA. EXPECT DRY
AND VFR CONDITIONS THE NEXT 24-30 HOURS. COLD FRONT ROUGHLY ALONG
A KUIN-KMCI LINE WILL CONTINUE TO MOVE SLOWLY SEWD. LGT/VRB WINDS
WILL BECOME N-NELY AND INCREASE SLIGHTLY DURING THE DAY THURSDAY.

SPECIFICS FOR KSTL...MAIN COMPLEX OF STORMS WILL MISS KSTL TO THE
WEST. SCT SHRA/ISOLD TSRA MAY STILL AFFECT THE AIRPORT THROUGH
08Z. THEN EXPECT DRY AND VFR CONDITIONS THEREAFTER.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 7:55 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT WED JUL 28 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
755 PM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING WIND
GUSTS OF 60 MPH. LOCALLY HEAVY RAINFALL AND FLASH FLOODING OF LOW
LYING AREAS WILL ALSO BE POSSIBLE WHERE THUNDERSTORMS MOVE
REPEATEDLY ACROSS THE SAME LOCATION.

MODERATE RIVER FLOODING CONTINUES FOR MUCH OF THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SATURDAY...AND AGAIN ON MONDAY NIGHT AND
TUESDAY...AS SERIES OF FRONTS WAVER ACROSS THE MIDDLE MISSISSIPPI
VALLEY.

MODERATE TO MAJOR RIVER FLOODING IS FORECAST FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Jul 28, 8:06 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT WED JUL 28 2010

ILZ095>097-290145-
ADAMS IL-BROWN IL-PIKE IL-
806 PM CDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS...SOUTHERN
BROWN AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL
845 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MEREDOSIA TO 7 MILES NORTHEAST OF PAYSON...AND MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PITTSFIELD...
  BEVERLY...
  GRIGGSVILLE...
  VERSAILLES...
  KINGSTON...
  FISHHOOK...
  CHAMBERSBURG...
  BAYLIS...
  PERRY...
  NEW SALEM...
  VALLEY CITY...
  DETROIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Jul 28, 10:12 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       BEVERLY                 39.79N  90.99W
07/28/2010  M1.80 INCH       ADAMS              IL   STORM CHASER

            ADAMS PIKE COUNTY LINE - SINCE 830 PM

&&

DYE
Local storm report, Jul 28, 10:21 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLOOD            HANNIBAL                39.71N  91.38W
07/28/2010                   MARION             MO   LAW ENFORCEMENT

            WATER OF UNKNOWN DEPTH COVERING PART OF WARREN BARETT
            DRIVE

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:39 PM CDTAreal Flood AdvisoryLSXMarion, Pike, Ralls6 hr
Jul 28, 11:51 PM CDTAreal Flood AdvisoryLSXAudrain, Monroe6 hr
Jul 29, 12:47 AM CDTFlash Flood WarningLSXAudrain6 hr
Jul 29, 1:25 AM CDTAreal Flood AdvisoryLSXBoone, Callaway6 hr
Jul 29, 6:57 AM CDTAreal Flood WarningLSXAudrain4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.